Alert archive / Puerto Rico / Rip Current Statements in 2020

Rip Current Statement 1, NWS JSJ

January 3, 2020

NWS JSJ issued this rip current statement at Jan 3, 2020, 2:01 AM CST. It took effect at Jan 3, 2020, 4:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2020, 2:01 AM CST (08:01 UTC)
In effect from
Jan 3, 2020, 4:00 AM CST
Expired
Jan 3, 2020, 4:00 PM CST
In force
12 hr
Issued by
NWS JSJ

The text

As transmitted.

802 
WHCA42 TJSJ 030801
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
401 AM AST Fri Jan 3 2020

PRZ001-005-008-031615-
/O.NEW.TJSJ.RP.S.0001.200103T1000Z-200104T1000Z/
San Juan and Vicinity-North Central-Northwest-
401 AM AST Fri Jan 3 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...San Juan and vicinity, North Central and Northwest 
  coasts.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
730 
WHCA42 TJSJ 031547
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
1147 AM AST Fri Jan 3 2020

PRZ001-005-008-032200-
/O.EXT.TJSJ.RP.S.0001.000000T0000Z-200103T2200Z/
San Juan and Vicinity-North Central-Northwest-
1147 AM AST Fri Jan 3 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 6 PM AST THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...San Juan and vicinity, North Central and Northwest 
  coasts.

* WHEN...Until 6 PM AST this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Jan 2, 7:52 PM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Jan 2, 7:52 PM CST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
952 PM AST Thu Jan 2 2020

.UPDATE...The surface trough is passing through the local area
now, and with is we have an increase in moisture, clouds and rain.
The shower activity has been generally light, though persistent
across the northern USVI and the northeastern portions of PR under
a NE wind flow. This shower activity and pattern is expected to
continue through the night, with a slightly higher shower activity
possible as the night progresses. The sfc trough is moving west,
and by Friday afternoon the shower activity is expected to start
decreasing across the USVI and eastern PR, but south and western
PR will have a good chance of showers on Friday afternoon. The dry
slot expected for Saturday still looks like a possibility, but a
patch of moisture could move in on Saturday afternoon, causing
once again an increase in shower activity over the local islands,
especially over several sectors in Puerto Rico.

&&

.AVIATION...Through tonight, -SHRA is expected across the local
area, causing at least VCSH across most of the local terminals,
and some of them affecting the sites, that is why -SHRA was put in
the prevailing group of some of the local TAF sites. Although the
SHRA activity is expected to move west and eventually become more
persistent at the terminals in Puerto Rico by 03/18Z, VCSH was
written on TAF due to some uncertainty. That said, SHRA is in the
official forecast and BKN/OVC skies at around FL050 are expected
on Friday.

&&

.MARINE...Small craft operators are urged to exercise caution due
to winds up to 20 knots across the offshore Atlantic waters.
Elsewhere, winds up to 15 knots and seas up to 5 feet. A NW swell
could be invading the local waters on Monday night, causing
hazardous seas thereafter.

&&

.PREV DISCUSSION... /issued 200 PM AST Thu Jan 2 2020/

SYNOPSIS...

A surface trough moving across the forecast area will result in
cloudy skies and passing showers across the islands and
surrounding waters. Drier conditions will begin early in the
weekend as a high pressure establishes across the central
Atlantic. Another surge in moisture will arrive in the upcoming
workweek and may generate what appears to be a typical winter
weather pattern. Seas will remain fairly calm for today, though a
slight increase is expected by tomorrow.

SHORT TERM...Today trough Saturday

A weak surface high pressure will continue to yield east-
northeast winds for the rest of the forecast period. A wet pattern
will continue through late Friday night as a surface trough moves
in from the west. Better low-level moisture associated with this
feature will result in shower activity, mainly over portions of
southwestern PR and the USVI each afternoon. Rainfall amounts are
expected to be moderate as these showers will drift and fade away
fairly fast. Dry conditions at mid to upper levels will inhibit
the development of thunderstorms.

A drier air mass will move from the north over the islands as a
high pressure builds across the central Atlantic by early Saturday
and through the weekend. This will promote a stable weather
pattern with pleasant temperatures and quick passing showers from
time to time.

LONG TERM...Sunday through Friday...From Prev Discussion

High surface pressure will begin to quickly move out of the area by
Sunday, though we will continue to feel the effects of the ridge
aloft for a bit longer as it decouples from the surface high. This
will keep the upper levels of the atmosphere with unfavorable
conditions for thunderstorms. However, with the low-level flow
generally from the northeast for Sunday into Monday, this wind
direction is usually conducive for showers across the region for
the north and east coasts of Puerto Rico. An increase in moisture
will occur heading into the next workweek that will help to
increase showers across the region. Though no major fronts or
other weather systems are expected, patches of moisture riding in
on the easterly trade winds will bring periods of rainfall across
the region, again favoring the north and east coast.

Heading into the middle to end of the workweek, high surface
pressure will once again take hold across the region, favoring
strong easterly winds over the forecast area. These forecasted winds
of roughly 25 mph will certainly have an impact on marine
conditions. Decent moisture advection through the workweek will
continue the showery pattern, with upper levels never really
becoming very favorable for thunderstorms. Low level steering flow
will be stronger as the next week progresses.

AVIATION...

A surface trough will bring clouds with SHRA/-SHRA ovr the local
flying area and some of them will affect local TAF sites through the
forecast period. +SHRA/SHRA will develop ovr the interior and SW-PR
through at least 02/23Z. Periods of MVFR/IFR CIGS/VSBYs and mtn
obscurations are expected with this activity. Winds will continue
from the ENE at 10-15 kt with gusts up to 25 kt, becoming calm to
light and VRB aft 02/23z.

MARINE...
Mariners can expect seas up to 5 feet across the expose waters,
and up to 4 feet in protected waters. Winds will continue between
10 and 15 knots increasing at 15 to 20 kt later tonight. Therefore,
seas are expected to increase up to 6 feet with occasional seas
up to 8 feet by this evening. A moderate risk of rip currents will
continue for the northeast facing beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  83  74  83 /  60  60  30  30
STT  74  84  74  84 /  80  30  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....CS
PUBLIC DESK...RVT
Hazardous weather outlook, Jan 2, 4:24 AM CST, 21 hours 37 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
358 AM AST jueves 2 de enero de 2020

AMZ710>745-PRZ001>013-030800-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
358 AM AST jueves 2 de enero de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de pequenos riachuelos en el suroeste de Puerto Rico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas con exposicion en el noreste.

.Dias dos hasta el siete...viernes a miercoles

Un riesgo alto de corrientes marinas se desarrollara a lolargo de
las playas de la costa Norte de Puerto rcio comenzando desde el
lunes en la noche. El riesgo de corrientes marinas en general
aumentara para todas las costas luego oleaje de hasta 7 pies se
mobera a las aguas del norte.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores. Sin embargo, se
les exhorta a los observadores individuales a reportar vientos
fuertes, inundaciones o corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-030800-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
358 AM AST jueves 2 de enero de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del noroeste de San Thomas.

.Dias dos hasta el siete...viernes a miercoles

Un riesgo alto de corrientes marinas se desarrollara a lolargo de
las playas de la costa Norte de Puerto rcio comenzando desde el
lunes en la noche. El riesgo de corrientes marinas en general
aumentara para todas las costas luego oleaje de hasta 7 pies se
mobera a las aguas del norte.

.Comunicado sobre informacion reportada por observadores...

Se les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

Nearby

Rip Current Statements in Puerto Rico, 2020Every rip current statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.